Kansas, 2020

Flash Flood in Kansas, July 30, 2020

July 30, 2020 · NWS EAX · 1 event in 1 county or zone

Over the course of the final few days of July a trough dug into the central part of the CONUS and produced several days of moderate to heavy rain. While the bulk of the flooding occurred on the Missouri side, there was some isolated flooding in Miami County Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Over the course of the final few days of July a trough dug into the central part of the CONUS and produced several days of moderate to heavy rain. While the bulk of the flooding occurred on the Missouri side, there was some isolated flooding in Miami County Kansas. Some of the highest totals from the area ranged from 6 to 10 inches of rain. Despite the high rainfall amounts, only minor damage resulted from the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 30, 2:15 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 30, 2:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
315 PM CDT Thu Jul 30 2020

.Discussion...
Issued at 315 PM CDT THU JUL 30 2020

A mid to upper level low paired with a couple of surface
boundaries all within the presence of ample moisture has yielded
another active weather day with showers producing moderate to
heavy rain across portions of the region. The heaviest rain is
currently falling across eastern Kansas where 1 to 3 inches of
rain has already fallen and a couple of flash flood warnings are
in effect. Moderate to heavy showers (with a few thunderstorms)
will likely persist through the afternoon and evening hours with
the focus continuing to be across eastern Kansas as the complex
slowly shifts southeastward tonight. Showers should come to an end
from north to south by Friday morning, with drier air filtering
into the region and clouds finally clearing from north to south by
late afternoon.

North northwesterly flow on the back side of the mid to upper
level trough will continue through the weekend. This will keep
temperatures well below seasonal normals. A shortwave trough and
cold front will push into the area from the north Saturday night
into Sunday, bringing chances for a few showers and storms back
into the forecast. Very pleasant weather is expected for Monday
and Tuesday as northerly flow and high pressure build into the
region with highs in the 70s and overnight lows in the upper 50s
with very low humidity. As the longwave trough finally shifts east
on Wednesday a ridge and warm air advection returns back to the
area. This should lead to a slight increase in moisture and
temperatures as well as reintroduce some slight PoP chances as we
head towards the end of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 113 PM CDT THU JUL 30 2020

Showers continue across much of the region, with the heaviest
showers currently located across NW Missouri near STJ and south
and west of IXD. Showers will continue through the afternoon hours
with thunderstorms possible later this afternoon as instability
increases. All terminals will likely be impacted by at least SHRA
and perhaps TSRA between now and late evening. It is possible that
a heavy shower or storm could impact the terminals, which could
be accompanied by lowered VSBYs and CIGs. Showers and storms
should exit the region to the south by Friday morning. CIGs are
expected to lower to MVFR shortly after midnight tonight. Brief
periods of IFR CIGs will be possible, but confidence was not high
enough at this time to include in the 18z TAF. CIGs should improve
to VFR once more by mid to late Friday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Williams
Aviation...Williams
Hazardous weather outlook, Jul 30, 3:50 AM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 55 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami

When
July 30, 2:50 PM CST to 3:50 PM CST
Where
Miami County, 1.69 mi WNW of Hillsdale to 1.1 mi WSW of Hillsdale
Cause
Heavy Rain
Reported by
Public
Coordinates
38.681, -94.878

Off and on moderate to heavy rain caused several areas to reach 6-10 inches of rainfall. One area that experienced some minor flash flooding was around the Hillsdale area, where a normally dry creek bed was running swiftly.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912250.